Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 330, NWS Norman, OK

June 21, 2000Beckham County, Roger Mills County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 21, 2000, 6:39 AM CDT for Beckham County, Roger Mills County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 21, 2000, 6:39 AM CDT (11:39 UTC)
Expired
Jun 21, 2000, 7:30 AM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Beckham County, OK, Roger Mills County, OK

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 11.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2000-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 337 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2000-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
337 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
3019 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 211139
SVROKC
OKC009-129-211230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
639 AM CDT WED JUN 21 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BECKHAM COUNTY IN WESTERN OKLAHOMA
  SOUTHERN ROGER MILLS COUNTY IN WESTERN OKLAHOMA

* UNTIL 730 AM CDT

* AT 639 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3
  MILES SOUTHWEST OF SWEETWATER...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE SWEETWATER

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 MPH 
ARE LIKELY.

LAT...LON 3552 10002 3525 10000 3537 9957 3569 9976t

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 4:25 AM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 21, 4:25 AM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
425 AM CDT WED JUN 21 2000

MODEL GUIDANCE HAS NOT HANDLED FRONTAL MOVEMENT OR QPF OVER THE
FORECAST AREA VERY WELL THE LAST 2 DAYS...THUS WILL RELY HEAVILY ON
DIAGNOSTICS FOR THE NEXT 24 HOURS...THEN RELUCTANTLY ON MODELS
THEREAFTER.

MAIN FOCUS THIS MORNING IS EVENTUAL EFFECTS OF ONGOING CONVECTION
ACROSS NORTHWEST OKLAHOMA. WEAKER CAP...DEEPER MOISTURE...1000-500
MB DIFLUENCE AND AN OUTFLOW BOUNDARY TO ITS EAST ALL SUPPORT
CONTINUED DEVELOPMENT IN AN EAST-SOUTHEAST DIRECTION. HOWEVER EXCEPT
FOR ONE LARGE HP CELL OVER WOODWARD COUNTY...RADAR SHOWS
UNIMPRESSIVE AREAL COVERAGE OF HIGH RAINFALL RATES. FLASH FLOOD
GUIDANCE HAS ACTUALLY RISEN SINCE YESTERDAY...INDICATING IT WILL
TAKE 2 TO 4 INCHES OF RAIN IN 3 TO 6 HOURS TO CAUSE FLASH FLOODING.
EXCEPT FOR WHAT ACCOMPANIES THE CELL MENTIONED ABOVE...BELIEVE THE
PROBABILITY OF THIS OCCURRING IS TOO LOW TO WARRANT A WATCH AT THIS
TIME. IF TSRA EXPANDS MORE THAN EXPECTED OVER THE NEXT 1 TO 4
HOURS...WILL LIKELY ISSUE ANOTHER WATCH. IN THE MEANTIME WILL ISSUE
A FLASH FLOOD STATEMENT ADDRESSING CONCERNS.

TONIGHT'S FORECAST PARTIALLY HINGES UPON WHAT HAPPENS WITH THIS
OUTFLOW BOUNDARY LATE TODAY...AND WILL NEED TO KEEP SMALL POPS MOST
PLACES FOR THIS REASON ALONE. HOWEVER 00Z UPPER AIR ANALYSES SHOW
SMALL RIPPLES IN THE WESTERLY FLOW BETWEEN 700-500 MB ACROSS ARIZONA
AND NEW MEXICO...ANY OF WHICH MAY ACT AS A DESTABILIZER LATE TODAY
OR TONIGHT ACROSS THE FORECAST AREA. THE MOST NOTICEABLE ONE SHOWS
UP WELL ON WATER VAPOR IMAGERY NEAR THE ARIZONA/NEW MEXICO/AND
MEXICO BORDER. ANOTHER FACTOR MAY BE MOIST UPSLOPE FLOW INTO THE
HIGHER TERRAIN OF THE HIGH PLAINS OF COLORADO...AND THE
OKLAHOMA/TEXAS PANHANDLES WHICH MAY ACT AS A LIFTING MECHANISM. PLAN
TO KEEP POPS AROUND 40 PERCENT TONIGHT ACROSS WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS...AND WILL JUST NEED TO MONITOR THROUGH THE DAY
FOR POTENTIAL ADJUSTMENTS.

CONVECTION MAY LINGER INTO PARTS OF THURSDAY...HOWEVER MODEL TRENDS
DO INDICATE A NORTHWARD RETREAT OF THE UPPER LEVEL TROUGH CURRENTLY
OVER THE CENTRAL UNITED STATES. IF THIS VERIFIES...GRADUAL
SUPPRESSION OF CONVECTIVE ACTIVITY SHOULD BE REALIZED TOWARD THE
WEEKEND AS SUBSIDENCE OCCURS MORE OFTEN AND CAP STRENGTHENS.
PREVIOUS FORECAST PACKAGE HANDLES THIS TREND WELL...AND WILL KEEP IT
ABOUT THE SAME...THAT IS KEEPING 20 POPS FOR THE THURSDAY ALL AREAS
AND THEN DRY FOR THURSDAY NIGHT THROUGH SATURDAY. SMALL POPS STILL
APPEAR TO BE JUSTIFIED FOR SUNDAY AS ANOTHER WEAK COLD FRONT TRIES
TO MOVE INTO THE FORECAST AREA FROM THE NORTH.

OKC   86  70  89  70 /  60  30  20   0
HBR   89  70  90  70 /  30  30  20   0
SPS   89  70  90  70 /  30  30  20   0
GAG   82  65  89  68 /  80  40  20   0
PNC   82  67  88  70 /  60  20  20   0
DUA   89  70  89  70 /  40  20  20   0

OK...OUN.
TX...NONE.

In the hours before

Local storm report, Jun 21, 3:47 AM CDT, 2 hours 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
347 AM CDT WED JUN 21 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0342 AM    10 N WOODWARD             OK   60 MPH WIND GUST
06/21/00   WOODWARD                       REPORTED BY WOODWARD CO
                                          S.O. ON WOODWARD/HARPER CO
                                          LINE

0342 AM    21 SE BUFFALO             OK   60 MPH WIND GUST
06/21/00   HARPER                         PREVIOUS REPORT ON
                                          WOODWARD/HARPER CO LINE

TL     /
Local storm report, Jun 21, 3:54 AM CDT, 2 hours 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
354 AM CDT WED JUN 21 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 AM    WOODWARD                  OK   WIND DAMAGE
06/21/00   WOODWARD                       LARGE TREE LIMBS BLOWN
                                          DOWN. REPORTED BY WOODWARD
                                          CO S.O.  

TL
Local storm report, Jun 21, 4:10 AM CDT, 2 hours 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
410 AM CDT WED JUN 21 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 AM    2 WSW WOODWARD            OK   63 MPH WIND GUST
06/21/00   WOODWARD                       MEASURED BY OKLAHOMA
                                          MESONET

TL
Special weather statement, Jun 21, 6:33 AM CDT, 6 minutes before
OKZ004>048-050>052-TXZ083>090-211333-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
633 AM CDT WED JUN 21 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA...MAINLY
ALONG AND SOUTH OF INTERSTATE 40...AND ALSO ACROSS WESTERN NORTH
TEXAS. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT
ACROSS WESTERN OKLAHOMA...MAINLY WEST OF A LINE FROM BUFFALO...TO
FREDERICK. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

DISCUSSION...A CLUSTER OF THUNDERSTORMS ACROSS PORTIONS OF CENTRAL
OKLAHOMA EARLY THIS MORNING...WILL CONTINUE MOVING EAST SOUTHEAST
THROUGH MIDDAY. THE PRIMARY CONCERN WITH THESE STORMS WILL BE
LOCALLY HEAVY RAIN. DURING THE AFTERNOON...AN OUTFLOW BOUNDARY
PRODUCED BY THESE STORMS WILL INITIATE REDEVELOPMENT OF SCATTERED
THUNDERSTORMS. WINDS ALOFT WILL BE NOT PARTICULARLY STRONG TODAY...
HOWEVER DUE TO A LARGE AMOUNT OF INSTABILITY...A FEW STORMS COULD
PRODUCE LARGE HAIL...AND DAMAGING WIND GUSTS. STORM MOTION WILL BE
EAST AT 15 TO 20 MPH.

THUNDERSTORMS MAY ALSO DEVELOP LATE TODAY ACROSS THE HIGH PLAINS.
THESE THUNDERSTORMS MAY DEVELOP INTO A LARGE CLUSTER AND MOVE
EAST SOUTHEAST...REACHING WESTERN OKLAHOMA AROUND LATE EVENING. LARGE
HAIL...AND DAMAGING WIND GUSTS WOULD BE THE PRIMARY THREATS.

DUE TO THE LARGE AMOUNT OF MOISTURE IN THE AIR AND WEAKER WINDS
ALOFT...ISOLATED AREAS OF VERY HEAVY RAIN MAY ACCOMPANY LARGER...AND
MORE PERSISTENT THUNDERSTORMS. HOURLY RAINFALL RATES OF ONE AND A
HALF...TO TWO INCHES WILL BE POSSIBLE.

SPOTTER GROUPS ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA...
AND WESTERN NORTH TEXAS...SHOULD BE PREPARED FOR POSSIBLE ACTIVATION
THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY ALSO BE NECESSARY
ACROSS FAR WESTERN OKLAHOMA FROM LATE EVENING ON.

JAMES

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:57 AM CDTSevere Thunderstorm WarningOUNHarper48 min
Jun 21, 2:44 AM CDTSevere Thunderstorm WarningOUNEllis, Harper46 min
Jun 21, 3:26 AM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward64 min
Jun 21, 4:27 AM CDTSevere Thunderstorm WarningOUNMajor, Woods48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.